Colorado, 2004

Drought in Colorado, January 1 to 31, 2004

January 1 to 31, 2004 · NWS GJT · 21 events in 21 counties and zones

A number of storms moved across western Colorado during the month resulting in a continued slow improvement in the region's protracted drought situation. Drought severity ranged from "abnormally dry" across the central and northern mountains near the continental divide, to "extreme" near the Utah border.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A number of storms moved across western Colorado during the month resulting in a continued slow improvement in the region's protracted drought situation. Drought severity ranged from "abnormally dry" across the central and northern mountains near the continental divide, to "extreme" near the Utah border. See the February, 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:14 PM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Dec 31, 3:14 PM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MST WED DEC 31 2003

.DISCUSSION...
SHORT TERM (TONIGHT-THURSDAY NIGHT)...
THE SHELTERED GRAND VALLEY AND THE AREA AROUND MOAB DID NOT
BREAK OUT OT THE FOG TODAY...AND IN FACT SAW THE FOG BECOME
DENSER. AS A RESULT HAVE ISSUED A DENSE FOG ADVISORY THRU
TONIGHT. MEANWHILE THE LEAD SHORT WAVE FROM THE DEVELOPING
WINTER STORM OVER THE PACIFIC NORTHWEST WILL WEAKEN AND LIFT
THROUGH WYOMING TONIGHT WITH THE TAIL END DRAGGING ACROSS THE
NORTHERN PART OF OUR CWFA. BOOSTED POPS A LITTLE TO REFLECT
THIS IDEA.

THURSDAY-THURSDAY NIGHT...H5 ZONAL WESTERLY FLOW DEVELOPS THURSDAY AS
WAA PATTERN CONTINUES. OTHER THAN FAVORABLE OROGRAPHICS FORCING
IS WEAK. HOWEVER 10000 FT SOUTHWEST WINDS OF 20 TO 30 KTS WILL
PRODUCE SCATTERED MOUNTAIN SHOWERS MOST NUMEROUS OVER THE
NORTH. WAA CONTINUES THURSDAY NIGHT EXCEPT STRONG JET DYNAMICS
ENTER THE PICTURE AND WILL COMBINE WITH DEEP MSTR. MORNING
GFS RUN WAS FURTHER NORTH WITH JET CORE...AND ORIENTED SW TO
NE. THE ETA ON THE OTHER HAND WAS CENTERED OVER UTAH WITH 100
KT NOSE STICKING INTO WRN COLORADO. EITHER WAY GOOD UA DIVERGENCE AND
LOW LEVEL CONVERGENCE INDICATED. THIS WILL RESULT IN PCPN BECOMING
WIDESPREAD. HOWEVER THE MAIN BAROCLINIC BOUNDARY AND ASSOCIATED SFC
FRONT WILL REMAIN TO OUR WNW UNTIL LATER. ANOTHER CONCERN IS IF THE
COLD POOL IS DEEP ENOUGH OVER THE EASTERN UINTA BASIN AND NRN
COLORADO VALLEYS FOR THE POSSIBILITY OF A SIGNIFICANT OVERRUNNING
PCPN EVENT. AT THIS TIME HOWEVER H7 WINDS OF 40 KTS MAY PREVENT OR
SHALLOW INVERSIONS ENOUGH TO PREVENT THIS. HAVE ISSUED A WINTER
STROM WATCH FOR ALL OUR MTNS THURSDAY NIGHT THRU SATURDAY.

LONG TERM (FRIDAY-WEDNESDAY)...
FRIDAY AND SATURDAY...WINTER STORM WATCH FOR THE MTNS TO CONTINUE
THROUGH SAT. ETA/GFS IN GENERAL AGREEMENT...BUT WILL LEAN MORE
TOWARD THE GFS WHICH HOLDS UPPER JET OVER THE AREA A LITTLE
LONGER...AND HOLDS THE 700 MB BAROCLINIC ZONE ACROSS NE UT/NW CO A
LITTLE LONGER FRI NIGHT.

MOIST SW FLOW FRI/FRI NIGHT IN WARM ADVECTIVE PATTERN WITH 700 MB
WINDS 20-35 KTS. SW FLOW WILL OFFER PROLONGED PERIOD OF GOOD
OROGRAPHIC LIFT ACROSS THE MTNS COUPLED WITH INCREASING JET DYNAMICS
AS 135-140 KT 300 MB JET CORE SETTLES OVER THE AREA FRI NIGHT.
MAY BE WARM ENOUGH INITIALLY FRI FOR MIX OF RAIN/SNOW IN THE 4-
CORNERS AREA FRI. WITH COLD AIR TRAPPED IN ERN UINTA BASIN...COULD
SEE A COUPLE INCHES OF SNOW FRI FROM PRE-FRONTAL WARM ADVECTION. GFS
PUSHES COLD FRONT INTO NRN SECTIONS FRI NIGHT THE LETS IT LINGER
THERE UNTIL SAT MORNING WHILE SRN END OF FRONT MOVES INTO SE UT. IF
THIS HAPPENS...AS IT HAS IT THE PAST...IT COULD SET UP A PERIOD OF
OVERRUNNING SNOW FOR NW CO PLATEAU ROUGHLY 06Z-12Z SAT...BEFORE FRONT
THEN PUSHES ACROSS ENTIRE FORECAST AREA DURING THE DAY SAT. LATER
SHIFTS CAN ASSESS POTENTIAL FOR ANY WATCH IN VALLEYS. 700 MB COLD
ADVECTION SHOULD BE IN FULL SWING SAT AS GFS SPINS UP SFC LOW OVER
WRN CO...AND ETA HINTS AT IT. WESTERLY FLOW AT 700 MB SHOULD BE
FAVORABLE FOR PCPN IN CNTL VALLEYS...I-70 CORRIDOR...WHILE
MAINTAINING GOOD OROGRAPHIC LIFT FOR MTNS. MOISTURE TO FALL OFF SAT
NIGHT.

SUNDAY AND MONDAY...NORTHWESTERLY JET AROUND 120 KNOTS ON SUNDAY WILL
PROVIDE GOOD OROGRAPHIC LIFT FOR THE NORTHERN MOUNTAINS...AND
ADDITIONAL SNOWFALL.  DESPITE SOME WARMING ALOFT...TEMPERATURES WILL
BE SLOW TO MODERATE DUE TO INCREASED SNOW COVERAGE FROM THE
ABOVE MENTIONED STORM.

TUESDAY AND WEDNESDAY...00Z/31 GFS RUN HAS HIGH AMPLITUDE RIDGE
OVER THE INTERNATIONAL DATELINE HELPING CARVE A DEEP LONG WAVE
TROUGH OVER THE EASTERN PACIFIC.  THIS PLACES COLORADO UNDER RISING
HEIGHTS IN SOUTHWEST FLOW. THIS SOMEWHAT CONTRADICTS 00Z/30
GFS RUN THAT HAD RIDGE FARTHER WEST AND WEAK TROUGH TO ZONAL FLOW
OVER WRN U.S.. EITHER SCENARIO...THE BEST CHANCES OF SNOW SHOULD BE
OVER THE NORTHERN ZONES AS PACIFIC ENERGY WILL BE EJECTING
NORTHEASTWARD. TEMPERATURES SHOULD MODERATE UNDER RELATIVELY HIGH H5
HEIGHTS...AND SUFFICIENT GRADIENT FLOW TO PROVIDE SOME MIXING OF THE
AIR MASS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY ALL MTNS.
        ZONES 3/4/9/10/12/13/17/18/19
.UT...WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY ALL MTNS.
        ZONES 23/25/28

&&

MC/JAD
Hazardous weather outlook, Dec 31, 4:32 AM MST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MST WED DEC 31 2003

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
432 AM MST WED DEC 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL AFFECT THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO TODAY AND TONIGHT. IN ADDITION TO THE SNOW...GUSTY
SOUTHWEST WINDS OF 20 TO 35 MPH WILL BLOW OVER EXPOSED HIGH TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SIGNIFICANT SNOWFALL WILL BE POSSIBLE LATE THURSDAY THROUGH SATURDAY
WITH THE POTENTIAL FOR HEAVY SNOW AND STRONG WINDS IN THE MOUNTAINS
ON FRIDAY. A COLD AIR MASS WILL FOLLOW SUNDAY AND MONDAY WITH SUB-
ZERO MORNING LOW TEMPERATURES POSSIBLE FOR THE MOUNTAINS AND HIGH
VALLEYS. THE CHANCE OF SNOW WILL INCREASE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR LATEST SNOWFALL AND SNOW
DEPTH.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383366, 5383367, 5383368, 5383369, 5383370, 5383371, 5383372, 5383373, 5383374, 5383375, 5383376, 5383377, 5383378, 5383379, 5383380, 5383381, 5383382, 5383383, 5383384, 5383385, 5383386.